News

Anti-thrombotics, Bleeding Connection No Cause for Alarm


 

A new Archives of Internal Medicine study that shows the use of multiple anti-thrombotics increases the risk of bleeding in atrial fibrillation (AF) patients compared with warfarin monotherapy shouldn't change hospitalists' prescribing patterns, according to one physician.

Kurt Pfeifer, MD, FACP, program director of the Internal Medicine Residency program at Medical College in Milwaukee, says the research is important, as it adds to the knowledge base on the potential dangers of combining aspirin, warfarin, and clopidogrel. But even in cases where bleeding risks can be tripled, Dr. Pfeifer suggests hospitalists keep an eye on the risk-reward curve.

"It comes back to: Ask yourself, Do [patients] have a reason to be on it?" says Dr. Pfeifer, an associate professor who stays current on bleeding-risk research. "If they do, you better have a real reason for not putting them on it."

The study concluded that all combinations of the three medications in AF patients are associated with increased risk of both fatal and nonfatal bleeding (Arch Intern Med. 2010;170(16):1433-1441). The cohort study noted that "dual warfarin and clopidogrel therapy and triple therapy carried a more than 3-fold higher risk than did warfarin monotherapy."

Dr. Pfeifer doesn't discount the information, but notes that he would likely only discourage the use in patients with a particularly high risk for bleeding. However, he thinks the study is also a good reminder that HM practitioners should communicate the risks and therapies to both patients and their PCPs.

"It's important to know what the risks are, but it doesn't take away from what the indicators are," he says. "In most of these situations, I think you can feel better that you’ve academically addressed it."

Next Article:

   Comments ()